Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 22, 2017, 2:14 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2017, 2:14 AM MST (09:14 UTC)
- Expired
- Nov 22, 2017, 12:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS75 KRIW 220914 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 214 AM MST Wed Nov 22 2017 ...High winds expected across the Cody Foothills and Absaroka Mountains through 12 noon today... .A tightening pressure gradient from a passing low pressure trough will result in high winds across the Cody Foothills and adjacent Absaroka Mountains through 12 noon today. WYZ002-003-221715- /O.NEW.KRIW.HW.W.0029.171122T0914Z-171122T1900Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 214 AM MST Wed Nov 22 2017 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until noon MST today. * TIMING...Winds will increase through the pre dawn hours and continue through 12 noon today. * WINDS...West winds will increase to 40 to 50 mph with gusts to 60 to 75 mph, especially in the vicinity of Clark and across the adjacent Absaroka Mountains including Dead Indian pass along the Chief Joseph Highway. * IMPACTS...For those traveling in the area, including Highway 121 as well as the Chief Joseph Highway, anticipate dangerous cross winds. Bring indoors any loose items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
1 follow-up statement
716 WWUS75 KRIW 221903 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1203 PM MST Wed Nov 22 2017 WYZ002-003-222015- /O.EXP.KRIW.HW.W.0029.000000T0000Z-171122T1900Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 1203 PM MST Wed Nov 22 2017 ...HIGH WIND WARNING HAS EXPIRED... Gusty winds are expected to continue into the afternoon. However, high winds are not likely so the high wind warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 21, 10:49 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Nov 21, 10:49 PM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1049 PM MST Tue Nov 21 2017 .SHORT TERM...Tonight through Friday With Thanksgiving looming on the horizon, you could say we have a cornucopia of weather coming up for the next few days. And with the contrast in conditions, we will split the discussion into West and East of the Divide. West of the Divide...Currently, we are in a lull between systems. The next system will move in from the west for tonight and into Wednesday. We agree with the previous shift that this looks like a high POP but low QPF event. Almost all snowfall amounts should stay below advisory criteria except for the very tops of mountains where impacts will be minimal. This will also be a warm system with snow levels starting off at around 7000 to 7500 feet and then rising to 8500 to 9500 feet on Wednesday. There is one additional concern as well. As also indicated by the previous shifts, there may be a shallow layer of cold air trapped in the Green River Basin as warm advection moves over it. The limiting factor is QPF however, with the models generally giving less than 0.05 inches and most only around a hundredth or a trace. For now, we have elected to add in some patchy freezing drizzle to the likely effected area and will issue a Special Weather Statement to cover for the effects. This should end Wednesday morning as the cold air gets scoured out. The steadiest precipitation should end by Wednesday afternoon with mainly dry conditions for Wednesday night. At this point, a transitory ridge of high pressure will control the weather for Thanksgiving Day and bring a harvest of dry and mild weather, although there will be a gusty wind developing in the afternoon. Then the next in a series of Pacific troughs and fronts will approach the area from the north and west and bring the next chance of rain and snow. Much like many of the previous ones, it will start off fairly mild with snow levels generally above 7500 feet until the front swings through late at night. This one looks to have a bit more punch, but is also a quick hitter with most of the precipitation over by Friday morning, although a few showers will likely linger. As for temperatures, they will cool somewhat. However, with the Pacific origin of the system temperatures will likely remain near to above normal. East of the Divide...Once again, the concern here shifts to wind. The first is around the crossroads of the universe, Clark. The NAM is showing a few 50 knot wind barbs in the area tonight. However, the GFS is not as bullish. At this point, we will go with an Special Weather Statement. There could be a few 60 mph wind gusts near Clark, but this time of the year this is called Wednesday. Elsewhere it will be quiet although there will be an increasing southwest wind across the southwestern wind corridor as the pressure gradient tightens ahead of the system moving into the west. Wednesday at this point looks mild and dry, with the usual southwest breeze in the usual spots. Some areas could be as warm as a fresh pumpkin pie out of the oven, relatively speaking for late November, with highs in the lower 60s possible in well mixed areas. Wednesday night at this point looks quiet as well. As for Thanksgiving itself, look for dry weather everywhere. However, the wind will be increasing, especially late in the day and at night. As the next Pacific system approaches the area from the west, the pressure gradient will once again tighten. The difference this time will be much of the area will be in favored right front quadrant of an 135 knot jet streak moving across the Montana-Wyoming border. At lower levels, 700 millibar winds look very impressive Thursday night with most areas showing at least 55 knots and some models showing as high as 75 knots. With the jet bringing downward forcing it may harvest those lower level winds and push them to the surface, possibly causing winds that could sink the Mayflower in some areas. As a result, we increased winds in many areas Thursday night into early Friday well above what forecast builder loaded in. Still a bit of uncertainty but the potential for high winds in some areas are definitely there, especially across the Cody Foothills but some other areas as well. Right now, GFS MOS shows 43 knots sustained for Buffalo late Thursday night and NAM MOS shows 38 knots sustained at Riverton for the same timeframe. These may be a bit overdone, but this has to be watched. The other story will be the warmth, with some record high temperatures possibly in jeopardy. As for precipitation, the GFS shows some showers across the north before the front swings through. The NAM is mainly dry though. For now, we compromised and went with lower POPS until there is more agreement in the models. Most areas should see improving conditions through the day Friday as the front moves away and the pressure gradient decreases, although areas favored by northwest flow like the Wind River Basin may see windy conditions continue. Temperatures will be cooler, but likely remain near to above normal once again. .LONG TERM...Friday night through Tuesday Friday night through Sunday the upper level ridge takes over across WY. Temperatures will warm in the southwest Saturday and everywhere on Sunday. In fact, Sunday could be a quite mild late November day (not unlike this upcoming Thanksgiving day) with the GFS and Euro forecasting H7 temps in the +4 to +6C range east of the divide and south and still above 0C in the far west. For now, we have mid 50s to low 60s east of the divide with 40s to lower 50s west. The foothills will likely be quite mild, especially east slope with mid 40s to mid 50s. The next system moves into the west Monday. While the low itself stays in Southern Canada, it will push sharp cold front through the FA. A period of snow is likely out west as H7 temps likely fall below -10C with fropa. Plenty of wind again ahead of and with fropa across much of the area. Some light snow/flurries will continue in the nw mtns through Tuesday as warm advection returns. Tuesday will likely be the coldest day of the extended period with 30s to mid 40s across most of the area with 20s in the high country. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1047 PM MST Tue Nov 21 2017 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes The main issue will be breezy to windy west wind and/or LLWS in the wind corridor from South Pass to Casper, lee side of mountain ranges and adjacent foothills. There could be high mountain -SN, but overall it will be mainly dry. Otherwise considerable mid-high level cloudiness. West of the Divide...KBPI/KJAC/KPNA/KRKS Routes Low ceilings with some some fog/drizzle are likely over the western valleys thru Wednesday morning. Enough trapped cold air for some -FZDZ in the Upper Green River Basin possibly impacting KPNA and KBPI terminals. Mountains will be obscured with LIFR conditions this morning with snow levels generally above 8500-9000 feet. Terminal ceilings are expected to lift to VFR conditions by midday, but mountains will remain mainly obscured with flurries/sprinkles. Wednesday night should be mainly dry, but enough boundary layer moisture remains for some possibly fog to redevelop in the western valleys. Winds will be breezy out of the west across Sweetwater County. Some LLWS could also impact western terminals through Wednesday morning. Please see the Aviation Weather Center for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Another Pacific system will approach and bring some light rain and snow to areas West of the Divide, although snow levels will generally remain above the valleys. A strong wind will likely develop in the Lee of the Absarokas with the usual gusty wind from the Red Desert through Natrona County. Relative humidity should remain above critical levels. Mixing and smoke dispersal on && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...Hulme AVIATION...Murrell FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 21, 2:48 AM MST, 23 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 248 AM MST Tue Nov 21 2017 WYZ001>020-022>030-221200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 248 AM MST Tue Nov 21 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow will be ending in the far west this morning. Another precipitation event is slated for the far west portion of the state tonight and Wednesday morning with snow changing to rain in the valleys. There could even be some freezing rain in the Upper Green River Basin tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thanksgiving Day...possible record high temperatures east of the Divide. Thanksgiving night...Rain in the west with snow in the surrounding higher mountains. Very windy conditions possible east of the divide Thanksgiving day and night. Monday...Another bout of snow for the far west with windy to very windy areas. Turning colder. .SPOTTER INFORMATION STATEMENT... TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 1:08 PM MST | High Wind Watch | RIW | Fremont, Hot Springs, Park | 14 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.